Hail, Wheeler
- When
- July 8, 3:42 PM CST
- Where
- Wheeler County, 3.45 mi S of Bartlett
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.830, -98.550
Isolated thunderstorms moved southeast across north central Nebraska during the afternoon of July 8. One storm became a supercell and produced severe hail and wind near Bartlett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms moved southeast across north central Nebraska during the afternoon of July 8. One storm became a supercell and produced severe hail and wind near Bartlett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 1:37 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 237 PM CDT Sat Jul 8 2017 .SHORT TERM...(This evening through Sunday) Issued at 236 PM CDT Sat Jul 8 2017 A weak surface low centered between Ainsworth and Broken Bow this afternoon will weaken this evening. Isolated to widely scattered thunderstorms will be possible this evening in the vicinity of the low, where weak surface convergence is noted along a couple of surface boundaries. Otherwise a mostly clear sky is expected with lows in the upper 50s and 60s. Hot weather is expected Sunday to the west of surface trough which will be located just east of the area. Mid to upper 90s are likely at most locations, along with drier air as dew points fall into the mid 40s to mid 50s as southwest winds advect drier air northeast across the area. Have removed all pops for Sunday as really no focus with surface trough to our east. .LONG TERM...(Sunday night through Saturday) Issued at 236 PM CDT Sat Jul 8 2017 Upper level high pressure centered across the southern Rockies, will slowly drift north and be centered across the central Rockies by weeks end. This keeps flow aloft mostly northwest through the period. Gradually rising heights aloft through the week will keep thunderstorm chances low, but not zero. Subtle waves within northwest flow will have to be evaluated on a daily basis to see where and when a few thunderstorms could develop. Otherwise very hot week in store, with GFS ensemble indicating highs potentially around 100 give or take a few degrees through the entire upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 109 PM CDT Sat Jul 8 2017 Expect scattered high cloudiness of 20000 to 25000 FT AGL over the next 24 hours across western and north central Nebraska. Isolated thunderstorms are possible across central and southwestern Nebraska later this afternoon into the evening hours. Due the expected isolated coverage of the storms, will forgo mention of them in the 18z TAF issuance. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Sat Jul 8 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Sat Jul 8 2017 /235 PM MDT Sat Jul 8 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A few thunderstorms will be possible this evening, mainly south of a line from O'Neill to Ogallala. A strong storm is possible. The main weather threats will be strong gusty winds, hail up to nickel size and lightning induced grass fires. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Isolated thunderstorms are possible each day, mostly during the late afternoon and evening hours. At this time, the threat for organized severe storms is low. Hot temperatures will settle into western and north central Nebraska Sunday through Wednesday with readings approaching or exceeding 100 degrees in many areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 3 SE HYANNIS 41.97N 101.72W
07/07/2017 E1.00 INCH GRANT NE PUBLIC
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 12 N HYANNIS 42.17N 101.76W
07/07/2017 E1.75 INCH CHERRY NE PUBLIC
GOLF BALL SIZED HAIL BROKE TWO WINDOWS AT A HOMESTEAD
AND PRODUCED MINOR VEHICLE DAMAGE.
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 AM CDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 2 S LAKESIDE 42.03N 102.46W
07/07/2017 E52 MPH SHERIDAN NE PUBLIC
THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 32 N OSHKOSH 41.87N 102.34W
07/08/2017 E60 MPH GARDEN NE PUBLIC
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM CDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 2 S LAKESIDE 42.03N 102.46W
07/07/2017 E60.00 MPH SHERIDAN NE PUBLIC
THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.
&&
CBUTTLERThe Grand Island radar (KUEX), 168 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported trees in full motion, estimating wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705351, 705352.